Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

June 13, 20064 counties in Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 13, 2006, 4:24 PM MDT for 4 counties in Utah. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2006, 4:24 PM MDT (22:24 UTC)
Expired
Jun 13, 2006, 5:00 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Cache County, UT, Davis County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 30 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3882 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 132224
SVRSLC
UTC003-005-011-057-132300-
/O.NEW.KSLC.SV.W.0018.060613T2224Z-060613T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
424 PM MDT TUE JUN 13 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CACHE COUNTY IN UTAH...
  EASTERN BOX ELDER COUNTY IN UTAH...
  NORTH CENTRAL DAVIS COUNTY IN UTAH...
  WESTERN WEBER COUNTY IN UTAH...

* UNTIL 500 PM MDT.

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES NORTHWEST OF HOOPER...OR
  ABOUT 13 MILES WEST OF OGDEN...AND WAS MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERRY AND WILLARD AROUND 430 PM MDT...
  CORINNE AND BRIGHAM CITY AROUND 435 PM MDT...
  WELLSVILLE...HYRUM AND TREMONTON AROUND 445 PM MDT...
  LOGAN AND PROVIDENCE AROUND 450 PM MDT...
  PLYMOUTH AROUND 455 PM MDT.

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IF
YOU ARE IN THE PATH OF THIS STORM SEEK SHELTER IMMEDIATELY.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4115 11250 4101 11208 4179 11149 4198 11220

$$

BAS
1 follow-up statement
000 
WWUS55 KSLC 132258
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT TUE JUN 13 2006

UTC003-005-011-057-132307-
/O.EXP.KSLC.SV.W.0018.000000T0000Z-060613T2300Z/
DAVIS UT-WEBER UT-BOX ELDER UT-CACHE UT-
457 PM MDT TUE JUN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR CACHE...EASTERN BOX ELDER...
WESTERN WEBER AND NORTH CENTRAL DAVIS COUNTIES EXPIRES AT 500 PM
MDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE. STRONG GUSTY WINDS ARE STILL POSSIBLE AS THESE STORMS CROSS 
INTO WEBER AND BOX ELDER COUNTIES THROUGH 600PM.

LAT...LON 4115 11250 4101 11208 4179 11149 4198 11220

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:10 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT TUE JUN 13 2006

.SYNOPSIS...A STORM SYSTEM OVER THE WEST COAST STATES WILL PUSH
EASTWARD OVER THE NEXT COUPLE OF DAYS...FINALLY MOVING EAST OF THE
INTERMOUNTAIN REGION LATE THURSDAY NIGHT.  AN ASSOCIATED COLD FRONT
WILL PUSH ACROSS UTAH TONIGHT AND WEDNESDAY...USHERING IN COOLER AIR
FOR THE REMAINDER OF THE WEEK WITH TEMPERATURES EXPECTED TO BE
NEAR NORMAL.

&&

.DISCUSSION...ELONGATED UPPER TROUGH OVER THE PACIFIC COAST STATES
WILL PUSH SLOWLY EASTWARD...FINALLY CLEARING THE REGION THURSDAY
NIGHT.  A SERIES OF SHORTWAVES EJECTING FROM THIS TROUGH WILL MOVE
ACROSS THE GREAT BASIN DURING THE PERIOD.  STRONG SOUTHERLY WINDS IN
ADVANCE OF THIS TROUGH CAN BE EXPECTED THIS EVENING...GIVEN 700 MB
WINDS PROGGED TO BE AROUND 40 KTS.  GOING WIND ADVISORY WILL REMAIN
IN EFFECT THROUGH THE EVENING HOURS.  WATER VAPOR IMAGERY AND MODEL
GUIDANCE INDICATE MOISTURE SURGE THROUGH THIS EVENING WITH AN AXIS
OF PW VALUES NEAR THREE QUARTERS OF AN INCH FROM THE GREAT SALT LAKE
TO SOUTHWEST UTAH.  SOME ISOLATED HIGH BASED CONVECTION HAS
DEVELOPED THIS AFTERNOON WITH INITIAL SHORTWAVE.  WITH MORE VIGOROUS
SHORTWAVE MOVING INTO REGION AND AREA BEING UNDER LEFT EXIT REGION
OF 110 KT 300 MB JET...AREA OF ORGANIZED CONVECTION MAY DEVELOP IN
AREA OF LARGE SCALE ASCENT THIS EVENING OVER EASTERN NV AND
NORTHWEST UTAH...THEN SPREAD EAST.  LIMITING FACTOR AT THE MOMENT IS
INSTABILITY...BUT STRENGTHENING DYNAMICS SHOULD HELP TO OVERCOME
THIS.  GIVEN STRONG ENVIRONMENTAL WINDS AND VERY DRY SUB-CLOUD
AIRMASS...DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. FOR WEDNESDAY AFTERNOON AND EVENING...STORMS WILL AGAIN BE
POSSIBLE...PRIMARILY OVER NORTHERN UTAH WHERE BEST LIFT INDICATED.
DRYER AIR PUNCHING INTO SOUTHERN UTAH LATE TONIGHT SHOULD KEEP
SOUTHERN UTAH DRY.  WITH BASE OF TROUGH MOVING ACROSS FORECAST AREA
THURSDAY AFTERNOON AND EVENING...HAVE BOOSTED POPS A BIT.  ZONAL
FLOW WITH DRY CONDITIONS EXPECTED THROUGH THE WEEKEND.

&&

.AVIATION...VERY WINDY TODAY WITH AWW COVERING WIND GUSTS TO 40 MPH
THROUGH THIS EVENING. POTENTIAL EXISTS FOR THUNDERSTORMS WITH VERY
STRONG WINDS THIS EVENING...ALTHOUGH THE TIMING IS UNCERTAIN. BEST
CHANCES APPEAR TO BE IN THE 02-08Z TIMEFRAME. FRONTAL PASSAGE
EXPECTED IN 12-14Z TIMEFRAME WITH CEILINGS EXPECTED TO REMAIN ABOVE
7000 FT. ONLY EXCEPTION IS A 30 PERCENT CHANCE OF HEAVIER SHOWERS
AND THUNDERSTORMS BRINGING CEILINGS TO MVFR THROUGH 16Z.

&&

.FIRE WEATHER...A VERY DRY AIRMASS WILL REMAIN ACROSS THE AREA
THROUGH AT LEAST TOMORROW. THIS COMBINED WITH STRONG SOUTH TO
SOUTHWEST WINDS EXPECTED OVER MOST OF THE FIRE DISTRICT THIS EVENING
AND THE SOUTHERN AND EASTERN PORTIONS OF THE FIRE DISTRICT TOMORROW
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT RED
FLAG WARNINGS AND FIRE WEATHER WATCHES ARE IN EFFECT. ISOLATED TO
WIDELY SCATTERED DRY THUNDERSTORMS OVER MAINLY THE NORTHWESTERN HALF
OF THE FIRE DISTRICT THIS EVENING WILL ALSO ADD TO THE FIRE DANGER.
WINDS WILL DECREASE THURSDAY OVER ALL EXCEPT EXTREME SOUTHEAST
UTAH...WHERE CRITICAL FIRE WEATHER CONDITIONS MAY CONTINUE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING
     FOR UTZ420-423-424-431>433-435>441-445>449.
     RED FLAG WARNING IN EFFECT 12 PM TO 9 PM WEDNESDAY FOR
     UTZ431>433-435>441-445>449.
     FIRE WEATHER WATCH THURSDAY AFTERNOON THROUGH THURSDAY EVENING
     441-447>449
     WIND ADVISORY IN EFFECT UNTIL 9 PM THIS EVENING
     FOR UTZ005-015-016.
WY...NONE.

&&

BARJENBRUCH/SMITH/CHENG
Hazardous weather outlook, Jun 13, 6:12 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
612 AM MDT TUE JUN 13 2006

UTZ001>009-015-WYZ021-141215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WEST CENTRAL UTAH-SOUTHWEST WYOMING-
612 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
WEST CENTRAL UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL DEVELOP ACROSS MUCH OF THE AREA THIS
AFTERNOON...IN ADVANCE OF AN APPROACHING STORM SYSTEM. THESE
WINDS WILL COMBINE WITH A VERY DRY AIRMASS TO RESULT IN SEVERE
FIRE WEATHER CONDITIONS. A RED FLAG WARNING REMAINS IN EFFECT FOR
MUCH OF THE AREA. IN ADDITION...A WIND ADVISORY HAS BEEN ISSUED
FOR WESTERN UTAH WHERE WINDS MAY GUST IN EXCESS OF 45 MPH AT TIMES.

HIGH BASED MOISTURE WILL SPREAD ACROSS THE AREA THIS
AFTERNOON...AND RESULT IN ISOLATED DRY THUNDERSTORMS. AS THIS
STORM SYSTEM MOVES INTO THE AREA THIS EVENING...THESE STORMS ARE
EXPECTED TO BECOME MORE WIDESPREAD ACROSS NORTHERN UTAH. STRONG
DAMAGING WINDS AND SMALL HAIL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS WHICH DEVELOP THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE ACROSS NORTHERN UTAH WEDNESDAY. AHEAD OF
THIS FRONT...STRONG WINDS WILL ONCE AGAIN COMBINE WITH A VERY DRY
AIRMASS TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH REMAINS IN EFFECT FOR WEST CENTRAL UTAH.

OTHERWISE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MUCH OF
NORTHERN UTAH WEDNESDAY INTO THURSDAY. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ010>014-016>021-141215-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-CASTLE COUNTRY-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
612 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHERN...CENTRAL AND SOUTHERN UTAH.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL DEVELOP ACROSS MUCH OF THE AREA TODAY...AN
ADVANCE OF AN APPROACHING STORM SYSTEM. THESE WINDS WILL COMBINE
WITH A VERY DRY AIRMASS TO RESULT IN SEVERE FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING IS IN
EFFECT FOR MUCH OF THE AREA.

IN ADDITION TO THE STRONG WINDS AND LOW RELATIVE
HUMIDITY...INCREASING HIGH BASED MOISTURE WILL RESULT IN A CHANCE
OF DRY THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...PRIMARILY OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDY AND VERY DRY CONDITIONS WILL REMAIN ACROSS CENTRAL AND
SOUTHERN UTAH ON WEDNESDAY...AHEAD OF A COLD FRONT WHICH WILL
GRADUALLY MOVE ACROSS THE STATE. A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR MUCH OF CENTRAL AND SOUTHERN UTAH.

OTHERWISE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THURSDAY...PRIMARILY OVER THE HIGHER TERRAIN. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:11 AM MDTWind AdvisorySLC12 hr
Jun 13, 2:27 PM MDTFire Weather WatchSLC20 hr
Jun 13, 2:27 PM MDTRed Flag WarningSLC31 hr
Jun 13, 4:19 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele26 min
Jun 13, 4:32 PM MDTHigh Wind WarningSLC4 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.